Alert archive / Tennessee / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 8, NWS Nashville, TN

March 20, 2004Benton County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Mar 20, 2004, 1:15 PM CST for Benton County, Tennessee. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 20, 2004, 1:15 PM CST (19:15 UTC)
Expired
Mar 20, 2004, 2:00 PM CST
In force
45 min
Issued by
NWS Nashville, TN
Area
Counties, with a storm outline in the text

County Benton County, TN

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 20, 11:50 AM CSTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 7.3 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2004-03-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2004-03-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 138 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1720 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
138 m²/s²
0-3 km storm-relative helicity
189 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

316 
WUUS54 KOHX 201915
SVRBNA
TNC005-202000-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
112 PM CST SAT MAR 20 2004

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BENTON COUNTY IN TENNESSEE

* UNTIL 200 PM CST

* AT 105 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 13 MILES WEST OF BIG SANDY...OR NEAR PARIS...
  MOVING EAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BIG SANDY AROUND 130 PM CST

THIS THUNDERSTORM IS CAPABLE OF PRODUCING LARGE HAIL, WHICH
MAY CAUSE INJURY AND PROPERTY DAMAGE. TAKE SHELTER IN A STURDY
BUILDING AND AVOID WINDOWS.

LAT...LON 3622 8811 3604 8817 3599 8804 3628 8800

$$

19

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 20, 10:00 AM CST, 3 hours 15 minutes earlier.

Area forecast discussion, Mar 20, 10:00 AM CST, 3 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
1000 AM CST SAT MAR 20 2004

ELEVATED CONVECTION FIRING ACROSS SOUTHERN ILLINOIS AND SOUTHWEST
INDIANA AT 1530Z IN RESPONSE TO WARM ADVECTION OUT AHEAD OF COLD
FRONT. NEWLY DEVELOPED CONVECTION FIRING IN SOUTHEAST MISSOURI.
AIRMASS UNSTABLE THIS MORNING ACROSS EASTERN OKLAHOMA INTO SOUTHERN
MISSOURI EASTWARD THROUGH ARKANSAS INTO WESTERN TENNESSEE.
SURFACE BASED LIS AT OR BELOW MINUS 5 THIS AREA.

EXPECT THIS ACTIVITY TO CONTINUE TO WORK EASTWARD AS STRONG COLD
FRONT MOVES INTO THE AREA. SOME STORMS COULD BE SEVERE IN MID STATE
THIS AFTERNOON AND EARLY EVENING AND HAVE UPDATED HWO TO REFLECT
THIS. MAIN CONCERN WOULD BE FOR LARGE HAIL AND DOWNBURST WINDS.
IN TERMS OF TIMING EXPECT STORMS TO REACH LAND BETWEEN THE LAKES...
NORTHWEST MIDDLE BETWEEN 1 AND 2 PM.

700 TO 500 MB LAPSE RATE 8.0 DEGC/KM OFF BNA 12Z RAOB. STEEP MID LEVEL
LAPSE RATES. MILLERS TOTAL TOTALS AT 58.

WILL UPDATE FORECAST MAINLY FOR WORDING AS TEMPS ARE ON TRACK AND
THE STORMS ARE ON THE WAY.

                   NATIONAL WEATHER SERVICE OLD HICKORY, TN. THE
FOLLOWING DATA WAS PROCESSED FROM THE BNA SOUNDING 12Z 03/20/04

                      BNA
STABILITY
VIL OF THE DAY        31
500 MB TEMP:         -18.7
400 MB TEMP:         -29.7

SHOWALTER-INDEX        -3
TROPOPAUSE (MB)       199

JJ GEORGES K-INDEX    33

LAPSE RATE (DEGC/KM)
700 TO 500 MB         8.0

MILLERS TOTAL TOTALS  58
     VERTICAL TOTALS  30
        CROSS TOTALS  28

THICKNESSES (METERS)
1000 TO 925            665
1000 TO 850 (1300)    1381
1000 TO 700 (2840)    2971
1000 TO 500 (5400)    5583
 850 TO 700 (1540)    1590

          700MB TEMP  2.2
          700MB WIND  260/27

MEAN WIND (DEGS/KTS)
SURFACE TO  5000 FT   240/34
5000 FT TO 10000 FT   255/33

HEIGHT (KFT MSL)
-20 ISOTHERM          19.6

.BNA WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

BOYD
01
Hazardous weather outlook, Mar 20, 8:39 AM CST, 4 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
839 AM CST SAT MAR 20 2004

TNZ005>011-022>034-056>066-075-077>080-093>095-211130-
BEDFORD-BENTON-CANNON-CHEATHAM-CLAY-COFFEE-CUMBERLAND-DAVIDSON-
DEKALB-DICKSON-FENTRESS-GILES-GRUNDY-HICKMAN-HOUSTON-HUMPHREYS-
JACKSON-LAWRENCE-LEWIS-MACON-MARSHALL-MAURY-MONTGOMERY-OVERTON-PERRY-
PICKETT-PUTNAM-ROBERTSON-RUTHERFORD-SMITH-STEWART-SUMNER-TROUSDALE-
VAN BUREN-WARREN-WAYNE-WHITE-WILLIAMSON-WILSON-
839 AM CST SAT MAR 20 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

RAIN SHOWERS AND THUNDERSTORMS ARE LIKELY...SOME POSSIBLY SEVERE
THIS AFTERNOON AND EARLY TONIGHT. PRIMARY THREAT WILL BE
DOWNBURST WINDS AND HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON AND TONIGHT.

BOYD
01

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 20, 12:13 PM CSTSevere Thunderstorm WarningOHXStewart62 min
Mar 20, 12:58 PM CSTSevere Thunderstorm WarningOHXMontgomery62 min
Mar 20, 1:13 PM CSTSevere Thunderstorm WarningOHXStewart62 min
Mar 20, 1:30 PM CSTTornado WarningOHXStewart45 min
Mar 20, 1:36 PM CSTSevere Thunderstorm WarningOHXRobertson54 min
Mar 20, 1:41 PM CSTFlash Flood WarningOHXStewart2 hr
Mar 20, 1:41 PM CSTSevere Thunderstorm WarningOHXSumner34 min
Mar 20, 1:45 PM CSTSevere Thunderstorm WarningOHXHouston60 min
Mar 20, 1:58 PM CSTSevere Thunderstorm WarningOHXMontgomery62 min
Mar 20, 2:07 PM CSTSevere Thunderstorm WarningOHXDickson, Humphreys38 min
Mar 20, 2:10 PM CSTSevere Thunderstorm WarningOHXDickson, Humphreys35 min
Mar 20, 2:11 PM CSTSevere Thunderstorm WarningOHXSmith, Wilson49 min
Mar 20, 2:32 PM CSTSevere Thunderstorm WarningOHXCheatham, Robertson43 min
Mar 20, 2:39 PM CSTFlash Flood WarningOHXSumner2 hr
Mar 20, 2:42 PM CSTSevere Thunderstorm WarningOHXDavidson, Sumner33 min
Mar 20, 2:47 PM CSTSevere Thunderstorm WarningOHXWilliamson43 min
Mar 20, 2:55 PM CSTSevere Thunderstorm WarningOHXJackson, Overton35 min
Mar 20, 3:18 PM CSTSevere Thunderstorm WarningOHXFentress42 min
Mar 20, 3:19 PM CSTSevere Thunderstorm WarningOHXRutherford, Wilson41 min
Mar 20, 3:50 PM CSTSevere Thunderstorm WarningOHXCannon, DeKalb, Warren55 min
Mar 20, 4:09 PM CSTSevere Thunderstorm WarningOHXWhite31 min
Mar 20, 4:29 PM CSTSevere Thunderstorm WarningOHXCumberland31 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.